Alert archive / Arizona / Flash Flood Warnings in 2007

Flash Flood Warning 15, NWS Tucson, AZ

July 24, 2007Cochise County, Graham County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 24, 2007, 8:38 PM MST for Cochise County, Graham County, Arizona. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2007, 8:38 PM MST (03:38 UTC)
Expired
Jul 24, 2007, 10:45 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text
Flood severity
None

Counties Cochise County, AZ, Graham County, AZ

The radar

The Tucson radar (KEMX), 108 km from the middle of the area, began a volume at 03:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 9:30 PM MSTFLASH FLOODSafford, AZLOW WATER CROSSINGS FLOODED AT WATSON CANAL...KELLEY CANAL...AND NORTH OF THE GILA RIVER/PIMA BRIDGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 52 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 3.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2007-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 723 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2007-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
723 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1770 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 250342
FFWTWC
AZC003-009-250545-
/X.NEW.KTWC.FF.W.0015.070725T0338Z-070725T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
838 PM MST TUE JUL 24 2007

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA...
  SOUTHERN GRAHAM COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF SAFFORD...

* UNTIL 1045 PM MST

* AT 830 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  STRONG THUNDERSTORMS GENERATING VERY HEAVY RAINFALL FROM NEAR
  SAFFORD SOUTHWARD NEAR HIGHWAY 191 AS WELL AS NEAR THE MOUNT
  GRAHAM AREA. MOVEMENT WAS TO THE NORTHWEST AT ABOUT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAFFORD...
  SWIFT TRAIL JUNCTION...SOLOMON...PIMA...MOUNT GRAHAM...AND FORT
  GRANT.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF 
WASHES...SMALL STREAMS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL 
AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 3231 11007 3231 10919 3292 10943 3291 11015

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 2:35 PM MST, 6 hours 3 minutes earlier.

Area forecast discussion, Jul 24, 2:35 PM MST, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
235 PM MST TUE JUL 24 2007

.SYNOPSIS...A LOW PRESSURE SYSTEM NEAR THE SOUTHERN CALIFORNIA COAST
WILL CONTINUE TO FEED TROPICAL MOISTURE INTO SOUTHEAST ARIZONA...
UNTIL IT WEAKENS AND LIFTS INTO THE GREAT BASIN BY THURSDAY. HIGH
PRESSURE OVER THE CENTRAL PLAINS WILL THEN SHIFT INTO NORTHWEST
ARIZONA BY FRIDAY...WHICH WILL TURN WINDS ALOFT TO THE EAST BUT
CONTINUE TO FEED MONSOON MOISTURE INTO THE REGION THROUGH EARLY NEXT
WEEK.

&&

.DISCUSSION...MOIST TROPICAL FLOW CONTINUES ACROSS SOUTHERN ARIZONA
AS THE AREA IS BETWEEN AN UPPER HIGH CENTERED OVER NORTHWEST NEW
MEXICO AND AN UPPER LOW OVER SOUTHERN CALIFORNIA. TUCSON MORNING
SOUNDING HAD TROPICAL LOOK TO IT AS IT WAS VERY MOIST WITH PW VALUE
OF 1.88 WHILE FURTHER EAST EL PASO WAS MUCH DRIER WITH PW OF 0.90.
WATER VAPOR THIS AFTERNOON WAS DEPICTING A WEAK UPPER DISTURBANCE IN
WEST CENTRAL NEW MEXICO MOVING WEST SOUTHWEST TOWARD EASTERN
ARIZONA. BECAUSE THE AREA WAS WORKED OVER ON MONDAY...CANT JUST
RELY ON THE HEATING. SO THIS COULD BE THE TRIGGER TO GET
THUNDERSTORMS GOING THIS AFTERNOON AND EVENING. MAIN THREAT FROM
STORMS TODAY WILL VERY HEAVY RAIN AND AN ISOLATED WET MICROBURST OR
TWO. I ISSUED A FLASH FLOOD WATCH UNTIL 11 PM FOR MOST OF MY
FORECAST AREA EARLY TODAY DUE TO VERY MOIST/UNSTABLE ATMOSPHERE AND
SLOW MOVEMENTS TO THE STORMS. WEVE ALREADY SEEN ISOLATED STORMS
PRODUCE BETWEEN 1-2 THIS AFTERNOON AND ANY STORM LATER TODAY/THIS
EVENING WILL HAVE THE CAPABILITY TO DROP 2-3 AND WITH A SOGGY
GROUND IN PLACE...BELIEVE THE WATCH WAS THE RIGHT WAY TO GO AT THE
MOMENT. SHOWERS WILL BE LINGERING OVERNIGHT INTO WEDNESDAY MORNING.

WILL CONTINUE STANDARD MONSOON FORECAST FOR THE REST OF THE FORECAST
CYCLE. THE BIGGEST CHANGE I MADE SHORT TERM WAS LOWERING HIGH
TEMPERATURES FOR WEDNESDAY AND THURSDAY TO ACCOUNT FOR THE INCREASED
THUNDERSTORM/HEAVY RAIN THREAT TONIGHT...THUS LEADING TO A WORKED
OVER ATMOSPHERE.

&&

.FIRE WEATHER...THE DAILY CYCLE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS WILL CONTINUE THIS WEEK. RELATIVE HUMIDITY VALUES
OVERNIGHT WILL GENERALLY BE IN THE 70 TO 100 PERCENT RANGE...WITH
VALUES DECREASING INTO THE 30 TO 50 PERCENT RANGE DURING THE
AFTERNOON HOURS. WETTING RAINS REMAIN LIKELY OVER THE NEXT 48 HOURS.

&&

.AVIATION...EXPECTING SCT-NUMEROUS SHOWERS/TSTMS TO CONTINUE TO
DEVELOP THIS AFTERNOON AND EVENING. CIGS WILL AGAIN BE A BIT LOWER
THAN USUAL FOR SE AZ...AND BRIEF GUSTS NEAR 40KTS/IFR VISIBILITIES
ARE POSSIBLE IN HEAVY RAIN. AVIATION DISCUSSION NOT UPDATED FOR TAF
AND TWEB AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 24, 12:00 PM MST, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1200 PM MST TUE JUL 24 2007

AZZ019-029-030-033>035-250630-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-COCHISE COUNTY-
1200 PM MST TUE JUL 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM MST THIS EVENING...

SHOWERS AND THUNDERSTORMS WILL BE DEVELOPING THIS AFTERNOON AND EVENING
IN A VERY MOIST AND UNSTABLE AIRMASS. THE DEVELOPMENT OF THESE STORMS
WILL GET ADDITIONAL HELP AS AN UPPER LEVEL DISTURBANCE IN WESTERN
NEW MEXICO MOVES ACROSS SOUTHEAST ARIZONA LATER TODAY INTO THIS
EVENING. HEAVY RAINFALL IS EXPECT WITH ANY OF THE STORMS THAT DEVELOP
AND COMBINED WITH AREAS THAT ARE ALREADY SATURATED FROM RAINFALL
OF THE PAST SEVERAL DAYS...THE THREAT OF FLASH FLOODING IS HIGH.
MOVEMENT OF THE STORMS WILL BE AROUND 5 TO 10 MPH AND THEY WILL HAVE
THE POTENTIAL TO PRODUCE BETWEEN 2 TO 3 INCHES OF RAIN IN AN HOUR.
ALTHOUGH THE RISK OF SEVERE THUNDERSTORMS IS NOT AS GREAT...A FEW
COULD PRODUCE WIND GUSTS UP TO 60 MPH AND SMALL HAIL. STORM MOTION
IS EXPECTED TO BE GENERALLY TO THE WEST OR NORTHWEST AT 5 TO 10 MPH.
SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT INTO WEDNESDAY
MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN ACTIVE MONSOON FLOW PATTERN IS EXPECTED TO CONTINUE THROUGH EARLY
NEXT WEEK. AS IS TYPICAL FOR LATE JULY...THE STRONGEST THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING HEAVY RAIN...STRONG GUSTY WINDS...AND
PLENTY OF CLOUD-TO-GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-032-250630-
WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
1200 PM MST TUE JUL 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP TODAY IN A MOIST AND UNSTABLE
ATMOSPHERE. MAIN THREAT FROM STORMS WILL BE HEAVY RAIN WITH LOCAL
TOTALS UP TO TWO INCHES. THIS MAY CAUSE SOME MINOR FLOODING
PROBLEMS OF WASHES AND LOW-LYING AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN ACTIVE MONSOON FLOW PATTERN IS EXPECTED TO CONTINUE THROUGH EARLY
NEXT WEEK. AS IS TYPICAL FOR LATE JULY...THE STRONGEST THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING HEAVY RAIN...STRONG GUSTY WINDS...AND
PLENTY OF CLOUD-TO-GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 24, 5:26 PM MST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
526 PM MST TUE JUL 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     TSTM WND GST     DAVIS-MONTHAN AIR FORCE 32.18N 110.87W
07/24/2007  M0 MPH           PIMA               AZ   ASOS

            63 MPH GUST

&&

JGLUECK
Local storm report, Jul 24, 6:26 PM MST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
626 PM MST TUE JUL 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     TSTM WND DMG     TUCSON                  32.24N 110.94W
07/24/2007                   PIMA               AZ   BROADCAST MEDIA

            DOWNED POWER POLE AT GRANT AND ALVERNON. ESTIMATED TIME
            FROM RADAR.

0523 PM     TSTM WND DMG     TUCSON                  32.24N 110.94W
07/24/2007                   PIMA               AZ   BROADCAST MEDIA

            TREE FELL ON CAR AT WILLIAMS CENTER NEAR ROSEMONT AND
            BROADWAY. TIME ESTIMATED FROM RADAR.

0541 PM     TSTM WND DMG     6 NNE TUCSON            32.31N 110.90W
07/24/2007                   PIMA               AZ   TRAINED SPOTTER

            SEVERAL LARGE TREES DOWNED. ESTIMATED 24 INCHES IN
            DIAMETER AT SWAN NORTH OF SUNRISE. ESTIMATED TIME FROM
            RADAR.

&&

JGLUECK
Local storm report, Jul 24, 6:51 PM MST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
651 PM MST TUE JUL 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     5 E TUCSON              32.24N 110.86W
07/24/2007                   PIMA               AZ   AMATEUR RADIO

            SEVERAL TREES DOWN ON GOLF LINKS BETWEEN SWAN AND
            CRAYCROFT...PARTIALLY BLOCKING ROADWAY.

&&

GLADER
Local storm report, Jul 24, 7:49 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
749 PM MST TUE JUL 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      8 NE TUCSON             32.32N 110.85W
07/24/2007                   PIMA               AZ   BROADCAST MEDIA

            SWIFT WATER RESCUE AT RILLITO RIVER BETWEEN DODGE AND
            ALVERNON

&&

GLADER
Local storm report, Jul 24, 8:30 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TUCSON AZ
830 PM MST TUE JUL 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     TSTM WND GST     DAVIS-MONTHAN AIR FORCE 32.18N 110.87W
07/24/2007  M63.00 MPH       PIMA               AZ   ASOS

0520 PM     TSTM WND DMG     5 E TUCSON              32.24N 110.86W
07/24/2007                   PIMA               AZ   AMATEUR RADIO

            SEVERAL TREES DOWN ON GOLF LINKS BETWEEN SWAN AND
            CRAYCROFT...PARTIALLY BLOCKING ROADWAY. ESTIMATED TIME
            FROM RADAR.

0523 PM     TSTM WND DMG     TUCSON                  32.24N 110.94W
07/24/2007                   PIMA               AZ   BROADCAST MEDIA

            DOWNED POWER POLE AT GRANT AND ALVERNON. ESTIMATED TIME
            FROM RADAR.

0523 PM     TSTM WND DMG     TUCSON                  32.24N 110.94W
07/24/2007                   PIMA               AZ   BROADCAST MEDIA

            TREE FELL ON CAR AT WILLIAMS CENTER NEAR ROSEMONT AND
            BROADWAY. TIME ESTIMATED FROM RADAR.

0541 PM     TSTM WND DMG     6 NNE TUCSON            32.31N 110.90W
07/24/2007                   PIMA               AZ   TRAINED SPOTTER

            SEVERAL LARGE TREES DOWNED. ESTIMATED 24 INCHES IN
            DIAMETER AT SWAN NORTH OF SUNRISE. ESTIMATED TIME FROM
            RADAR.

0730 PM     FLASH FLOOD      8 NE TUCSON             32.32N 110.85W
07/24/2007                   PIMA               AZ   BROADCAST MEDIA

            SWIFT WATER RESCUE AT RILLITO RIVER BETWEEN DODGE AND
            ALVERNON

&&

GLADER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 5:27 PM MSTFlash Flood WarningTWCCochise, Pima2 hr
Jul 24, 5:35 PM MSTSevere Thunderstorm WarningTWCPima55 min
Jul 24, 6:25 PM MSTSevere Thunderstorm WarningTWCPima, Pinal65 min
Jul 24, 7:34 PM MSTFlash Flood WarningTWCPima, Pinal116 min
Jul 25, 10:25 AM MSTAreal Flood AdvisoryTWCPima, Santa Cruz2 hr
Jul 25, 1:07 PM MSTAreal Flood AdvisoryTWCPima113 min
Jul 25, 3:24 PM MSTAreal Flood AdvisoryTWCPima, Pinal5 hr

Nearby

Flash Flood Warnings in Arizona, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.